Alert archive / New York / River Flood Warnings in 2017

River Flood Warning 20, NWS Albany, NY

April 12, 2017Herkimer County, Oneida County, New York

NWS Albany, NY issued this river flood warning at Apr 12, 2017, 4:57 AM EDT for Herkimer County, Oneida County, New York. It took effect at Apr 12, 2017, 6:13 AM EDT. It was in force for 24 hr.

The area

The outline as issued.

The facts

Issued
Apr 12, 2017, 4:57 AM EDT (08:57 UTC)
In effect from
Apr 12, 2017, 6:13 AM EDT
Expired
Apr 13, 2017, 5:54 AM EDT
In force
24 hr
Issued by
NWS Albany, NY
Area
Storm-based polygon
Flood severity
Minor

Counties Herkimer County, NY, Oneida County, NY

The radar

The Ft Drum radar (KTYX), 75 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point West Canada Creek at Hinckley Dam (HIKN6).

Action stage
1225 ft
Minor stage
1227 ft
Moderate stage
1228 ft
Major stage
1230 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01343900, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

879 
WGUS41 KALY 120857
FLWALY


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Albany NY
457 AM EDT Wed Apr 12 2017

NYC043-065-122057-
/O.NEW.KALY.FL.W.0020.170412T1013Z-000000T0000Z/
/HIKN6.1.SM.170412T1013Z.170413T1800Z.000000T0000Z.NO/
457 AM EDT Wed Apr 12 2017

The National Weather Service in Albany has issued a 

* Flood Warning for 
  The West Canada Creek At Hinckley.
* From this morning until further notice.
* At  3 AM Wednesday the stage was...1226.9 feet.
* Flood stage is 1227 feet.
* Minor flooding is forecast.
* Forecast...The river is forecast to rise above flood stage by  6 AM
  Wednesday and continue to rise to near 1227.8 feet by  2 PM 
  Thursday.
* Impact...At 1228 feet...Moderate flood stage. Three feet of water 
  are spilling over and there is widespread flooding downstream 
  between Hinckley and Herkimer.

&& 
 
                  Fld   Observed              Forecast
                                       8 am  2 pm  8 pm  2 am  8 am
Location         Stg   Stg  Day Time   Wed   Wed   Wed   Thu   Thu

West Canada Cr
  Hinckley      1227.0 1226.9 Wed 04 AM  1227.1  1227.2  1227.4  
1227.6  1227.7
 
&& 
 
LAT...LON 4327 7519 4313 7506 4314 7491 4329 7499
      4336 7514                       

$$
3 follow-up statements
944 
WGUS81 KALY 121548
FLSALY


Flood Statement
National Weather Service Albany NY
1148 AM EDT Wed Apr 12 2017

NYC043-065-130348-
/O.EXT.KALY.FL.W.0020.000000T0000Z-170415T1200Z/
/HIKN6.1.SM.170412T0930Z.170413T0000Z.170415T0600Z.NO/
1148 AM EDT Wed Apr 12 2017

The Flood Warning continues for
  The West Canada Creek At Hinckley.
* Until Saturday morning.
* At 10 AM Wednesday the stage was 1227 feet.
* Flood stage is 1227 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* The river is forecast to continue rising to near 1227 feet by 8 PM
  Wednesday. The river is forecast to fall below flood stage after 2
  AM Saturday.
* Impact...At 1227 feet...Minor flood stage with two feet of water 
  flowing over the spillway. The river overflows its banks 
  downstream.

&& 
 
                 Fld   Observed              Forecast
                                      2 pm  8 pm  2 am  8 am  2 pm
Location        Stg   Stg  Day  Time   Wed   Wed   Thu   Thu   Thu

West Canada Cr
  Hinckley   1227.0 1227.1 Wed 11AM 1227.2 1227.4 1227.4 1227.3 1227.3
 
&& 
 
LAT...LON 4327 7519 4313 7506 4314 7491 4329 7499
      4336 7514                       

$$
638 
WGUS81 KALY 130315
FLSALY


Flood Statement
National Weather Service Albany NY
1115 PM EDT Wed Apr 12 2017

NYC043-065-131200-
/O.EXT.KALY.FL.W.0020.000000T0000Z-170413T1200Z/
/HIKN6.1.SM.170412T0930Z.170412T1845Z.170413T0600Z.NO/
1115 PM EDT Wed Apr 12 2017

...Flood Warning now in effect until Thursday morning... 
 
The Flood Warning continues for
  The West Canada Creek At Hinckley.
* Until Thursday morning.
* At 10 PM Wednesday the stage was 1227.05 feet.
* Flood stage is 1227 feet.
* Minor flooding is occurring and minor flooding is forecast.
* The river is forecast to continue to fall to below flood stage 
  after 2 AM Thursday.
* Impact...At 1227 feet...Minor flood stage with two feet of water 
  flowing over the spillway. The river overflows its banks 
  downstream.

&& 
 
                  Fld   Observed              Forecast
                                       2 am  8 am  2 pm  8 pm  2 am
Location         Stg   Stg  Day Time   Thu   Thu   Thu   Thu   Fri

West Canada Cr
  Hinckley      1227.0 1227.0 Wed 11 PM  1227.0  1226.9  1226.8  
1226.7  1226.6
 
&& 
 
LAT...LON 4327 7519 4313 7506 4314 7491 4329 7499
      4336 7514                       

$$
939 
WGUS81 KALY 130954
FLSALY


Flood Statement
National Weather Service Albany NY
554 AM EDT Thu Apr 13 2017

NYC043-065-131024-
/O.CAN.KALY.FL.W.0020.000000T0000Z-170413T1200Z/
/HIKN6.1.SM.170412T0930Z.170412T1845Z.170413T0545Z.NO/
554 AM EDT Thu Apr 13 2017

The Flood Warning is cancelled for
  The West Canada Creek At Hinckley.
* At 5 AM Thursday the stage was 1226.9 feet.
* Flood stage is 1227 feet.

&& 
 
                  Fld   Observed              Forecast
                                       8 am  2 pm  8 pm  2 am  8 am
Location         Stg   Stg  Day Time   Thu   Thu   Thu   Fri   Fri

West Canada Cr
  Hinckley      1227.0 1226.9 Thu 5 AM  1226.9  1226.8  1226.7  
1226.6  1226.5
 
&& 
 
LAT...LON 4327 7519 4313 7506 4314 7491 4329 7499
      4336 7514                       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this river flood warning went out at Apr 12, 4:04 AM EDT, 53 minutes earlier.

Area forecast discussion, Apr 12, 4:04 AM EDT, 53 minutes before
Area Forecast Discussion
National Weather Service Albany NY
404 AM EDT Wed Apr 12 2017

.SYNOPSIS...
A cold front will continue to gradually cross the region this
morning into the early afternoon, bringing some showers. Drier,
breezy and much cooler weather will move in for late today into
tonight, as high pressure builds east across the Great Lakes and
Ohio Valley. This area of high pressure will build into our area
Thursday into Friday, providing dry conditions and seasonable
temperatures.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 400 AM EDT, Showers continue to develop and expand northeast
along a diffuse frontal boundary draped across the central part of
our area in eastern NY. An upper level short wave trough over the
Ohio valley region will continue to push eastward. The short wave
and proximity to the left exit region of an associated upper level
jet streak are resulting in the increased coverage in showers along
the boundary.

Will mention numerous showers until mid morning for the Schoharie
valley northeastward through the Capital District and southern
Vermont, with isolated to scattered showers elsewhere. Ahead of the
upper level short wave, a surface cold front is currently pushing
eastward across central NY and will continue its eastward progress
through eastern NY and western New England this morning into early
afternoon. Most of the showers should be confined to western New
England by early afternoon, then move completely out of the area by
mid afternoon as the short wave and cold front push eastward into
New England. Clearing will occur from west to east during the
afternoon as drier air moves in.

Behind the cold front, winds will become west-northwest and increase
to around 10 to 15 mph with gusts to 25 mph. Temperatures in the 40s
and 50s early this morning will eventually rise into the lower 60s
to lower 70s from the Hudson Valley eastward, but cooler upper 40s
to upper 50s expected farther west where cold advection will
commence earlier.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Cooler air will continue to filter into the region tonight, as
high pressure builds to our west. Isolated rain/snow showers
will be possible across the western Adirondacks this evening,
but otherwise it will be dry. There will still be a decent
pressure gradient across the region tonight, so breezy
conditions should continue. It will be much cooler than recent
nights, with temperatures closer to normal for mid April.

A dry and tranquil period of weather is expected from Thursday
through Friday night, as surface high pressure gradually builds in
and takes residence across the region. An upper level disturbance
moving across the mid Atlantic region could bring some added cloud
cover from Albany southward Thursday evening, but no precipitation.
Mostly clear skies expected from Thursday night through Friday night
with seasonable temperatures.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
The period starts out on Friday with surface high pressure over
the region with a dry northwest flow aloft. This should result
in a tranquil day with near to slightly above normal
temperatures. The high will drift eastward off the southern New
England coast Friday night, but will remain in control of our
weather providing dry and cool conditions. Lows Friday night in
the 30s.

Saturday should start out dry in eastern areas, but some showers
are possible during the morning west of the Hudson River. Chances
for showers will increase by afternoon from west to east as
isentropic lift increases ahead of a warm front approaching from
the west. Highest POPs are forecast over the southern
Adirondacks and western Mohawk valley, but all areas may see
some rain by sunset on Saturday. Highs saturday in the 50s and
60s.

At this time Sunday does not appear to be a washout, although we
will have to watch for potential showers and even some
thunderstorms, especially during the afternoon/evening. Models
indicating some instability developing in a general warm sector
ahead of a cold front pushing south from Canada. Models also
showing quite a bit of moisture in the warm sector. 850MB temps
rise to around +12C. Cloudiness will modulate temperatures so
areas that see sunshine could get quite warm. Latest guidance
indicating valley locations from Albany southward could reach
into the 70s before the cold front moves through Sunday night.

Mainly drier, cooler and breezy conditions expected for Monday in
wake of the cold front passage with gusty northwest winds and
perhaps a few mountain showers.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
A cold front will continue to slowly move across the region
overnight and this morning. A weak disturbance moving along the
front will produce some scattered showers. Drier weather will
return in the wake of the front this afternoon.

Clouds will thicken and lower as the front approaches and moves
through. Expecting VFR conditions for the overnight with MVFR
conditions as the front moves and with the showers and just
behind the boundary especially at KALB and KPSF. Improvement
back to VFR early in the afternoon and then persisting for the
rest of the TAF period; 06Z/Thursday.

Light and variable to calm winds overnight with a westerly flow
developing after sunrise. With the passage of the winds will
shift more to the northwest and increase to 14-18 knots with
some gusts into the 20s especially at KALB/KPSF. Winds will
weaken some during the evening with a loss of gustiness at KGFL
and KPOU expected.

Outlook...

Wednesday night to Friday night: No Operational Impact. NO SIG WX.
Saturday: Low Operational Impact. Slight Chance of SHRA.
Saturday Night: Moderate Operational Impact. Chance of SHRA.
Sunday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
Gusty west to northwest winds around 25 mph expected this
afternoon...

A cold front will continue to gradually cross the region this
morning into the early afternoon, bringing some showers. Drier,
breezy and much cooler weather will move in for late today into
tonight, as high pressure builds east across the Great Lakes and
Ohio Valley. This area of high pressure will build into our area
Thursday into Friday, providing dry conditions and seasonable
temperatures.

Minimum relative humidity values this afternoon will be between 35
and 50 percent, increasing to maximum values of 70 to 90 percent
tonight. RH values will drop to around 30 to 40 percent Thursday
afternoon.

Winds today will be west-northwest around 10 to 15 mph with gusts to
25 mph. Winds will remain west-northwest at 10 to 15 mph tonight.
Winds will become northwest around 10 to 15 mph on Thursday.

&&

.HYDROLOGY...
Very warm temperatures Tuesday resulted in increased runoff due to
snow melt. River levels will need to be monitored due to snow melt
over the next few days for basins with significant snow pack such as
in the southern Adirondacks, upper Mohawk, upper Hudson and into
southern Vermont.

Scattered to numerous showers will linger this morning, before
ending early this afternoon. Basin average rainfall amounts
generally be a quarter inch or less, which will have minimal impact
on rivers/streams.

Dry weather is then expected from late today through early Saturday,
before the next chance of showers arrives Saturday into Saturday
night associated with a warm front. Additional chances for showers
and possible some thunderstorms are expected on Sunday ahead of a
cold front.

The following river point has a flood warning in effect:

Riverbank (Schroon River).

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...JPV
NEAR TERM...JPV
SHORT TERM...JPV
LONG TERM...SND
AVIATION...IAA
FIRE WEATHER...JPV
HYDROLOGY...JPV
Hazardous weather outlook, Apr 12, 4:06 AM EDT, 51 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
406 AM EDT Wed Apr 12 2017

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-131100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
406 AM EDT Wed Apr 12 2017

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

River Flood Warnings in New York, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.